Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Huntsville, AL

February 15, 2003Colbert County, Lawrence County, Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 15, 2003, 8:18 AM CST for Colbert County, Lawrence County, Limestone County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 8:18 AM CST (14:18 UTC)
Expired
Feb 15, 2003, 11:15 AM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lawrence County, AL, Limestone County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 151424
FFWHUN
ALC033-079-083-151715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 1115 AM CST

* AT 818 AM CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
PRODUCING HEAVY RAINFALL OF ONE HALF TO ONE INCH OVER FRANKLIN 
COUNTY. THESE THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH.

LIMESTONE AND NORTHERN PARTS OF LAWRENCE AND COLBERT COUNTIES 
ALREADY HAVE SATURATED GROUND DUE TO EARLIER RAINFALL.

* SOME LOCATIONS AFFECTED INCLUDE...
  ARDMORE...ATHENS...CHEROKEE...COURTLAND...LEIGHTON...MUSCLE
  SHOALS...NORTH COURTLAND...TOWN CREEK AND TUSCUMBIA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3461 8813 3459 8752 3453 8713 3473 8714
          3458 8682 3499 8681 3499 8717 3474 8721
          3480 8753 3472 8780 3490 8808

$$ 

BURKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 2:56 AM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 15, 2:56 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 AM CST SAT FEB 15 2003

COMPLEX AND ACTIVE WEATHER WILL CONTINUE NEXT 48 HOURS. CURRENT SFC
ANALYSIS SHOWING LOW OVER SRN MO WITH A WARM FRONT EXTENDING EWD TO
TO AROUND PAH THEN SEWD INTO NE AL. WARMER AIR APPEARS TO BE
MAKING PROGRESS INTO ERN SECTION OF THE FA NOW WITH TEMPS AT HSV...
FORT PAYNE...AND GAD JUMPING FROM THE LOWER/MID 50S TO LOWER 60S
PAST COUPLE OF HOURS. EXPECT WARM ADVECTION TO ALLOW TEMPS TO RISE
INTO THE MID UPPER 60S TODAY EVEN WITH CLOUD COVER/RAIN.

MAIN UPPER TROF STILL BACK OVER THE SRN PLAINS BUT EXPECT SEVERAL
WEAK S/WVS TO EJECT OUT OF THE TROF DURING THE DAY TODAY. ONE SUCH
WEAK S/WV PASSING THROUGH FORECAST AREA NOW WITH KHTX RADAR
SHOWING PRECIP COVERAGE FILLING BACK IN ACROSS NORTH AL PAST HOUR OR
SO. WITH VERY MOIST AIRMASS IN PLACE...PWS SHOULD APPROACH 1.50
INCHES THIS AFTERNOON AND EVENING...RAINFALL WILL BE LOCALLY HEAVY.
RAINFALL AMOUNTS FROM YDAY RANGED FROM 2.5 INCHES ACROSS MOST OF
LAUDERDALE COUNTY...TO AROUND AN INCH EASTWARD ALONG THE TN BORDER...
TO AROUND A QUARTER INCH OVER CULLMAN COUNTY. STILL APPEARS BEST
CHANCE OF HEAVIEST RAIN WILL OCCUR FROM LATE THIS AFTERNOON INTO
SUNDAY MORNING AS SFC LOW MOVES INTO NRN AL...UPPER TROF MOVES EWD...
AND RIGHT ENTRANCE REGION OF UPPER JET ALIGNS OVER AREA. EXPECT
TOTAL ADDITIONAL QPF AMOUNTS OF 1 TO 3 INCHES ACROSS ENTIRE AREA
THROUGH SUNDAY AFTERNOON. WILL EXTEND FLOOD WATCH THROUGH MIDDAY
SUNDAY. SPC STILL HAS N AL IN SLGT RISK AREA FOR LATER TODAY AND
TONIGHT. CANNOT RULE OUT A STRONG STORM OR TWO BUT FOR THE MOST PART
SEVERE THREAT LOOKS RELATIVELY LOW. LOW LEVEL WINDS WEAKEN WITH TIME
AND CLOUDS WILL LIMIT OVERALL INSTABILITY.

OVERALL TREND HAS BEEN TO BE A BIT SLOWER WITH MOVEMENT OF SFC
LOW AND PREFER ETA TIMING. PRECIP SHOULD DECREASE IN INTENSITY
DURING DAY ON SUNDAY AS SFC LOW WEAKENS AND BEGINS TRANSFERRING TO
EAST COAST. ETA STRONGEST WITH DAMMING DOWN EAST SIDES OF
APPALACHIANS WITH 1048 MB HIGH OVER NEW ENGLAND. LOW LEVEL COLD AIR
WEDGE WILL LIKELY MAKE IT INTO EASTERN COUNTIES SUNDAY MORNING.
COLDER AIR WILL ALSO BE MOVING INTO NW ALABAMA BY THEN BEHIND COLD
FRONT. TEMP FCST QUITE TRICKY...12Z TEMPS WILL PROBABLY BE HIGH FOR
SUNDAY ACROSS MOST OF AREA...ALTHOUGH AS SFC LOW/TROF WEAKEN OVER
AREA MAY SEE A TONGUE OF SLIGHTLY WARMER AIR EXTENDING NORTHWARD OVER
CENTRAL SECTIONS OF THE FORECAST AREA. NEEDLESS TO SAY...LARGE
TEMP VARIATIONS OVER A SHORT AREA SEEM LIKELY. RAIN SHOULD BE OVER
WITH BY LATE IN THE DAY SUNDAY...BUT SOME DRIZZLE MAY LAST INTO THE
EVENING HOURS.

SKIES SHOULD BEGIN TO CLEAR BY LATE IN THE DAY ON MONDAY. WILL NOT
MAKE ANY SIG CHANGES TO EXTENDED EXCEPT TREND WED TO MOSTLY CLOUDY.
ANOTHER SIG STORM STILL APPEARS POSSIBLE FOR THE END OF THE WEEK.

PRELIM NUMBERS...
HSV 67/54 54/35 44 ++84
MSL 67/51 51/33 44 ++83

.HUN...FLOOD WATCH ALL OF NORTH ALABAMA THROUGH MIDDAY SUNDAY.

ZIKA
Hazardous weather outlook, Feb 15, 5:00 AM CST, 3 hours 18 minutes before
ALZ001>010-016-151930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FLOOD WATCH REMAINS IN EFFECT FOR TODAY THOUGH MIDDAY SUNDAY
FOR ALL OF NORTH ALABAMA.

A LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION...BRINGING
PERIODS OF RAIN AND THUNDERSTORMS THROUGH TONIGHT.  RAIN WILL BE
LOCALLY HEAVY AT TIMES...WITH ADDITIONAL RAINFALL AMOUNTS
RANGING FROM ONE TO THREE INCHES.  SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS CAN BE EXPECTED.

A FEW THUNDERSTORMS WILL ALSO DEVELOP TODAY AND TONIGHT. A FEW
OF THE STORMS MAY BE STRONG. WIND GUSTS UP TO 40 MPH WILL BE THE MAIN
THREAT WITH ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

PERIODS OF RAIN WILL CONTINUE THROUGH MIDDAY SUNDAY...SOME OF IT
LOCALLY HEAVY.  PRECIPITATION WILL BEGIN TO TAPER OFF BY SUNDAY
NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TODAY AND TONIGHT. ANY FLOODING REPORTS WOULD BE
APPRECIATED THROUGHOUT THE PERIOD.

MR

In the hours before

Special weather statement, Feb 15, 5:10 AM CST, 3 hours 8 minutes before
ALZ001>010-016-151300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 AM CST SAT FEB 15 2003

...FLOOD WATCH IN EFFECT THROUGH MIDDAY SUNDAY...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE EASTWARD
ACROSS NORTH ALABAMA AFFECTING AREAS MAINLY WEST OF I-65 THROUGH 7
AM. RAINFALL AMOUNTS WILL AVERAGE AROUND 1/4 OF AN INCH...WITH
AMOUNTS UP TO 1/2 INCH POSSIBLE WHERE THUNDERSTORMS OCCUR.

ZIKA
Special weather statement, Feb 15, 7:00 AM CST, 1 hour 18 minutes before
ALZ001>010-016-151500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 AM CST SAT FEB 15 2003

...FLOOD WATCH IN EFFECT THROUGH MIDDAY SUNDAY...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH PARTS OF NORTH ALABAMA...MAINLY WEST OF A HUNTSVILLE TO
GUNTERSVILLE LINE THROUGH 9 AM. RAINFALL AMOUNTS WILL AVERAGE AROUND
1/4 OF AN INCH...WITH AMOUNTS UP TO 1/2 INCH POSSIBLE WHERE
THUNDERSTORMS OCCUR.

ZIKA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:30 AM CSTFlash Flood WarningHUNLauderdale3 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.